Joint pain after chemo

I finished my Chemo 1/13/2015. Taxol and carbplatin. I have shoulder joint pain, pain in my feet when I first get up, joint pain in my hands, knees and tight ham strings. Once I get moving its pretty good. From what I'm reading it's normal.

Well, Lets hope it goes away. If not, its just another reminder that my world has changed for ever.

Keep positive peeps! We're still here. It sounds like movement is key. So, use it or lose it!

Good luck😘

If anyone has any helpful hints, I'd love to hear them.😄

12 Replies

oldestnewest
  • If you have had your ovaries removed it may be a combination of chemo side effects and menopause.sorry that sounds a bit negative but it will get easier x

  • Hi Ann , I finished my 1st line chemo in sept 14 , and I am exactly the same as you , I ache so much I have joint and muscle pain in my shoulders knees feet ect but once I'm up and moving its ok its just when I stop and try to get going again I feel 90 and I'm 48 ! I have had my ovaries removed so I thought it was menopause and I'm on Avastin which also causes joint pain. My oncologist thinks it is the chemo after effects shes recommended glucosamine, garlic , evening primrose , so I'm on the lot ! No reduction in symptoms yet , I'm hoping the warmer weather will help too I'm still trying to walk and exercise despite the pain 😁, wishing you well .

  • I finished my first line Carbo Taxo back in August I still have issues putting my foot to the ground first thing, and my hip and fingers still ache. They improved a bit when my thyroid levels were corrected

  • Hi Ann, I just had to reply to this one! Sorry to hear about your pain issues but like many others I too suffer from pain and have been doing for the last 3 years but in varying levels of severity. It seems to get worse after each line of chemo suggesting some link to chemo but it has been more severe since Gem/carbo Avastin. I am still on Avastin at the moment. I find that the pain increases and decreases within the three week cycle but always there and worse in the mornings before I get going. The local hospice has been brilliant and I see a doctor there who manages my pain levels. They have prescribed liquid Oxycodone to me which allows me to take a reduced dose on days I am not too bad and full dose if I need to do an activity such as walking. I think I might be at the worse end of the spectrum but if you find things getting worse there is help you can access. Good luck with recovery. Best wishes, Anita x

  • Hi,

    I finished chemo just over a year ago, and to start with my joints and feet were so painful, I had a lot of trouble with my bloods all through chemo, both white and red cells, I had 5 blood trans and was on injections for low platelets, I think that did a lot of damage, my onc also recommended primrose oil, not sure whether they help! I still have pain daily but it has lessened and is manageable, or ive just got used to it! I lead a normal active life, and I just think its a small price to pay to rid me of the cancer for the past 19 months:) I wish you well for the future, its so easy to think every little pain is the cancer back, it does get easier but I have accepted my body and my life will never be the same, we just have to learn to love our new selves:))

    Take Care

    Andrea x x

  • Oh gosh, it is very early days yet. You have to pace yourself a bit and build up the stamina bit by bit. The aches do calm down, what I find best is the old cure put epsom salts in a bath or in a basin of water to help your feet. This chemo stays in your body for a while. I understand the use it or lose it bit. I am on Avastin at the moment, have nasal issues and aches. But if I get lazy I find I stiffen up so really have to get going on walking. I am making an effort but get lazy and the Avastin does tire you also. Now the long evenings are in I intend to make a better effort than lately. As you say its part of our lives now and we just live with it while our friends tell us we look great

  • I had a full hysterectomy, a ruptured bowel surgery and Chemo all together. I am now on tamoxifin and my body is constantly in pain! I just turned 40 and am finally back up to 125 lbs. So I am not exactly lazy but it kills me on most days under 60 degree when i drive my 7 yrs old to school. It has been 1 year since my 4 surgeries and Chemo but it feels like everyday is a struggle!! I really think the Avistan and Tamoxifin do cause the joint pains but Doc says its a small price to pay. Most stay on them for 5 yrs like with Arumadex but she tells me I'll have to take it the rest of my life. So if anyone else comes up with a relief please let me know!!!

  • I finished same treatment as you 15 months ago. Unfortunately I still have the pains. No sign of them diminishing. Much worse if I have to stand still though so try to keep moving lol. Had no pains in my legs bprior to chemo. Ann

  • Hi and sorry to hear you are also suffering with joint pains. It seems to be very common after treatment. My oncologist told me it is due to the menopause and I take Naproxen most days and try to stay as active as possible, however I can't do what I used to. Sorry it's not much help! X

  • Hi Ann I have pains in all the same places as you! I had my radical hysterectomy surgery in late April 2014, finished chemo (Carbo and Taxol) in late September and still on Avastin now.

    The pains started to set in right after chemo was completed, so I have a feeling that it's an after-effect of chemo. When I told my oncologist he just gave me Arcoxia (anti-inflammatory pain killers) which I took for a while and stopped as I didn't want to take it forever. So once I stopped I tried to just accept the pain. Like you it's worse in the morning and when I get up from sitting. Worse when I sat on the floor and tried to get up I felt like 120 years old (I'm 37).

    Physiotherapy has helped me. Over the worst weeks I had to go see him every other day. He thinks it's fluid build up in my joints after chemo. Now that I'm 6 months off chemo I feel much better, and my guess is because my energy has been increasing I have become more active (going about, easy hikes, doing yoga and stretching more often. Not back to my old sports - running and canoeing - yet though). I don't have to see my physio at the moment. But who knows - it fluctuates and sometimes it get worse, but as long as it's bearable I'll just take it easy on the bad days. Massage, hot showers/baths and soaking my feet in hot ginger water also helps relieves the pain for a while as it improves circulation.

    Good luck! It will get better!!

  • I finished my chemo (taxol and carboplatin---18 week regime) 5 weeks ago. I developed pain in my feet and ankles about 2 or 3 weeks after ending the chemo. I was active before, so I have been increasing my exercise, working my way back up to my regular routine. The pain is constant....worse when I move about. I take Tylenol when it's a little worse, but I won't let it get me down. I'll be seeing the nurse practitioner soon, so I'll ask her. As you said, we have to stay positive! Good luck, and I hope you feel better soon.

  • I finished my chemo in February this year.just when I started to think I was feeling better I started to get awful pains in my arms and legs and my fingers were very painful.i wasn't really expecting that my oncologist told me it was the chemo in a tone like I'd cut my finger.its not their life it affects it's ours so I felt she could have used a different tone.i haven't let it stop me doing things sometimes the pain is unbearable and other times it's not to bad so you just have to see what the day brings.maybe one day in the future il wake up and feel like em again.here's hoping

You may also like...